Lethal combination of tramadol and multiple drugs affecting serotonin

Mary G. Ripple, Joseph P. Pestaner, Barry S. Levine, John E. Smialek

Research output: Contribution to journalArticlepeer-review

Abstract

The death of a 36-year-old alcoholic man who died after developing seizure activity while being treated with tramadol, as well as with venlafaxine, trazodone, and quetiapine, all of which interact with the neurotransmitter serotonin, is reported. The decedent, who had a history of chronic back pain, alcoholism, depression, mild hypertensive cardiovascular disease, and gastritis, had just been discharged from the hospital after 4 days of alcohol detoxification treatment. During the admission, no withdrawal seizures were noted. The morning after discharge, a witness observed the decedent exhibiting seizure activity and then collapsing. An autopsy was performed approximately 6 hours after death, and the anatomic findings were consistent with seizure activity and collapse, which included biting injuries of the tongue and soft-tissue injuries of the face. Toxicologic analysis identified tramadol, venlafaxine, promethazine, and acetaminophen in the urine; tramadol (0.70 mg/L) and venlafaxine (0.30 mg/L) in the heart blood, and 0.10 mg of tramadol in 40 ml of submitted stomach contents. No metabolites, such as acetate, acetone, lactate, and pyruvate, were found in the specimens that would be characteristically found in a person with alcohol withdrawal syndrome. The threshold for seizures is lowered by tramadol. In addition, the risk for seizure is enhanced by the concomitant use of tramadol with selective serotonin reuptake inhibitors or neuroleptics, and its use in patients with a recognized risk for seizures, i.e., alcohol withdrawal. The cause of death in this individual was seizure activity complicating therapy for back pain, depression, and alcohol withdrawal syndrome. The data in Adverse Event Reporting System of the Food and Drug Administration from November 1, 1997 to September 8, 1999 was reviewed along with a MEDLINE search from 1966 to the present. This case appears to be the first reported death caused by seizure activity in a patient taking tramadol in combination with drugs that affect serotonin.

Original languageEnglish (US)
Pages (from-to)370-374
Number of pages5
JournalAmerican Journal of Forensic Medicine and Pathology
Volume21
Issue number4
DOIs
StatePublished - 2000
Externally publishedYes

Keywords

  • Alcoholism
  • Depression
  • Seizure
  • Serotonin
  • Tramadol

ASJC Scopus subject areas

  • Medicine (miscellaneous)
  • Pathology and Forensic Medicine
  • Law

Fingerprint Dive into the research topics of 'Lethal combination of tramadol and multiple drugs affecting serotonin'. Together they form a unique fingerprint.

Cite this